Tornadoes · United States · Virginia · 2011

EF0 tornado, Cana, Virginia, September 5, 2011

This EF0 tornado ran 0.0 miles across Carroll County on September 5, 2011, touching down at 10:03 PM EDT and reaching 50 yards wide. It killed nobody and injured 2, and did $300,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
September 5, 2011
Touchdown
10:03 PM EDT (02:03 UTC)
Path length
0.0 miles (0.0 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
2
Property damage
$300,000
County
Carroll County
Touchdown point
36.584, -80.661
Lift-off point
36.584, -80.661
Record number
1109052003-01

What the Weather Service recorded

Remnants of Tropical Storm Lee moved northeast through the Tennessee Valley. Strong shear on the east side of the system was responsible for generating numerous rotating thunderstorms. Some of these produced severe weather in the form of damaging winds. The rotation was strong enough in one of the storms to produce a tornado in Carroll County. Very heavy rain was also associated with the system. Flooding and flash flooding occurred over parts of the region. The heaviest rainfall was concentrated along the crest of the blue ridge where four to almost eight inches of rain fell. Some bursts of heavy rain had rainfall rates between one and two inches per hour.

The tornado with maximum sustained winds of 80 mph touched down very briefly at a gas station on U.S. 52, Fancy Gap Highway. The tornadic winds blew the roof off the station and into the awning covering the gas pumps. Some of the debris fell on a vehicle parked in the parking lot of the station. No other damage was noted. A piece of wood from the roof was carried 100 yards northwest along the highway. Two people were injured inside the gas station. Minor straight line wind damage occurred to nearby large limbs and small trees. Damage values are estimated.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

0 minutes of warning. NWS RNK issued a tornado warning for this county at 02:03 UTC, 0 minutes before the tornado touched down, in force until 02:30 UTC.

The county was under a tornado watch, issued at 22:47 UTC and running to 06:22 UTC.

Issued (UTC)ExpiredProductOffice
16:00 UTC22:44 UTCFlash Flood WatchRNK
21:31 UTC22:00 UTCTornado WarningRNK
22:47 UTC06:22 UTCTornado WatchRNK
22:54 UTC23:17 UTCTornado WarningRNK
01:40 UTC02:25 UTCSevere Thunderstorm WarningRNK
02:03 UTC02:30 UTCTornado WarningRNK
02:19 UTC08:15 UTCFlash Flood WarningRNK
03:04 UTC09:00 UTCFlash Flood WarningRNK
04:17 UTC10:15 UTCFlash Flood WarningRNK
07:38 UTC01:30 UTCFlood WarningRNK
12:28 UTC12:47 UTCTornado WarningRNK
13:23 UTC18:00 UTCTornado WatchRNK
13:57 UTC01:45 UTCFlood WarningRNK

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 01:01 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the tornado touched down at Sep 5, 9:58 PM EDT, 5 minutes earlier.

Area forecast discussion, Sep 5, 9:58 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
958 PM EDT MON SEP 5 2011

.SYNOPSIS...
A COLD FRONT HAS STALLED ALONG THE APPALACHIAN MOUNTAINS FROM
PENNSYLVANIA TO GEORGIA. THE REMNANTS OF TROPICAL STORM LEE WILL
SLOWLY MOVE NORTHEAST ALONG THIS BOUNDARY TONIGHT AND TUESDAY.
DEEP TROPICAL MOISTURE IS FLOWING INTO THE REGION...AND WILL
RESULT ING WIDESPREAD HEAVY RAIN.

&&

.NEAR TERM /THROUGH TUESDAY/...
AS OF 1050 PM EDT MONDAY..

UPDATE TO MAINLY REFLECT THE CURRENT ISOLATED TO SCATTERED
COVERAGE ACROSS PORTIONS OF SOUTHSIDE VIRGINIA. HOWEVER...GENEROUS
AREA OF WIDESPREAD SHOWERS AND SOME ISOALTED STORMS WILL BE MOVING
NORTH THROUGH THE REGION FROM NORTH CAROLINA OVER THE NEXT FEW
HOURS. ALSO...THE BREAK IN ACTIVITY ACROSS PARTS OF SOUTHEAST WEST
VIRGINIA WILL FILL BACK IN BY 1 OR 2 AM. HAVE UPDATED THE EXPECTED
PRECIPITATION AMOUNTS TONIGHT THROUGH WEDNESDAY. SEE THE HYDROLOGY
DISCUSSION BELOW FOR DETAILS.

AS OF 400 PM EDT MONDAY...

REMNANTS OF LEE OVER SERN MS THIS AFTN WILL LIFT NE TONIGHT INTO
TUESDAY. STRONG LOW LEVEL FLOW OF TROPICAL MOISTURE WILL
INTERSECT FRONTAL BOUNDARY...WITH UPSLOPE DEVELOPING INTO THE CNTRL
APLCHNS TONIGHT INTO TUESDAY. EXPANDED THE FLASH FLOOD WATCH
EASTWARD TO INCLUDE ALL OF CWA...WHICH MATCH UP NICELY WITH AKQ AND
LWX. HPC HAS PLACED CWA UNDER A MODERATE TO HIGH RISK FOR EXCESSIVE
RAINFALL THROUGH TUESDAY.

UPPER DYNAMICS/MOISTURE TRANSPORT COME TOGETHER BETTER FOR US
AROUND 00Z/8 PM AND LASTS INTO TUESDAY MORNING...ESPECIALLY IN THE
SOUTHERN/SWRN CWA. FOR TONIGHT LOWS...WITH HIGHER DEWPOINTS IN
TROPICAL AIRMASS FOLLOWED MILDER ADJMET WITH READINGS FROM THE MID
50S IN THE MOUNTAINS TO AROUND 70 IN SOUTHEAST.

PERIODS OF RAIN...HEAVY AT TIMES CONTINUE TUESDAY AS THE REMNANTS OF
TROPICAL DEPRESSION LEE MAKE THEIR WAY NORTHWARD...MOVING AS A LOW
PRESSURE SYSTEM ALONG A COLD FRONT STRETCHING FROM THE MID ATLANTIC
COAST THROUGH THE FLORIDA PANHANDLE.

DEEP TROPICAL MOISTURE RADIATING NORTHWARD FROM POST TROPICAL
LEE... COMBINED WITH STRONG LIFT AS THIS MOISTURE OVERRUNS THE
FRONT... WILL SUPPORT PROLONGED PERIODS OF HEAVY RAIN ALONG THE
BLUE RIDGE... ESPECIALLY ALONG SOUTH FACING SLOPES WHERE
OROGRAPHIC LIFT WILL ENHANCE THE POSSIBILITY OF HEAVY RAIN.

IN ADDITION TO THE FLOOD THREAT...STRONG LIFT WILL COMBINE WITH
ABUNDANT VORTICITY YEILDING A TORNADIC THREAT. CAPES 500-1000 EAST
OF MTNS...LOW LCL...UNCAPPED HIGH SHEAR ENVIRONMENT TO SUPPORT LOW
TOPPED HYBRID SUPERCELLS. THIS WILL BE AN ONGOING ISSUE UNTIL THE
LOW LEVEL CIRCULATION PASSES.

HIGHS TEMPERATURES TUESDAY WILL RANGE FROM THE UPPER 60S WEST OF
THE BLUE RIDGE...TO THE MID 70S ACROSS THE PIEDMONT REGION.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
AS OF 400 PM MONDAY...

BIG QUESTION AS TO MAGNITUDE OF LINGERING MOISTURE WEDNESDAY AND
THURSDAY. REMNANTS AND LOW LEVEL CIRCULATION FROM TROPICAL STORM
LEE SHOULD MOVE NORTHEAST ALONG THE STALLED APPALACHIAN FRONTAL
BOUNDARY. HOWEVER...MODELS INSIST THE UPPER LEVEL CIRCULATION WILL
LINGER OVER TN/KY WITH CONTINUED RESIDUAL THREAT FOR SHOWERS.
ATTM PREFER GFS SOLUTION WITH DRY SLOT BEHIND LOW AND MID LEVEL
CIRCULATION TUESDAY NIGHT FOLLOWED BY RENUAL OF SHOWER
THREAT...ESP MTNS...FROM WEDNESDAY INTO THURDAY. THE LATER HALF OF
THE WEEK LOOKS UNSETTLED...ALTHOUGH THINK SOME SUN TO FILTER
THROUGH THE CLOUDS EAST OF THE MTNS.

HURRICANE KATIA IS STILL FCST TO MAKE RIGHT HAND TURN
THURSDAY...GAINING LATITUDE AND BEING TURNED NORTH THEN NORTHEAST
AWAY FROM THE U.S. MAINLAND.

TEMPERATURE FORECAST FOR MID WEEK IS DEPENDANT ON AMOUNT OF COLD
AIR THAT IS ABLE TO MAKE IT EAST OF THE MTNS...IN ADDITION TO
CLOUD COVER. FOR NOW WILL KEEP READINGS COOL IN THE MTNS...AND
RAISED THEM A BIT EAST OF THE MTNS WHERE MORE SUN IS ANTICIPATED.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 400 PM EDT MONDAY...

WEEKEND FORECAST HINGES ON REMNANTS OF THE UPPER CUTOFF LOW.
LATEST GUIDANCE WEAKENS AND PINWHEELS THE FEATURE WESTWARD.
THIS SUGGESTS TEMPERATURES SHOULD MODERATE...WITH DECREASING
MOISTURE...ESP EAST OF BLUE RIDGE. WITH UPPER SUPPORT
WANING...THINK SHOWER THREAT WILL BECOME MORE DIRUNALLY DRIVEN.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
AS OF 748 PM EDT MONDAY...

OVERNIGHT ANTICIPATE VAST AREAS OF MODERATE RAIN WITH MOST REGIONS
EXPERIENCING IFR CONDITIONS WITH POCKETS OF LIFR WITH THE
PRCIPITATION...LOW CLOUDS AND FOG. THIS WILL BE THE SCENARIO
THROUGH MOST OF TUESDAY. THERE MAY BE SOME IMPROVEMENT TO MVFR
ACROSS WESTERN PORTIONS OF THE AREA DURING THE AFTERNOON.

THIS UNSETTLED WEATHER PATTERN SHOULD HOLD THROUGH TUE NIGHT/WED AND
POSSIBLY INTO EARLY THURSDAY...AS THE UPPER SYSTEM STAYS SITUATED
ACROSS THE REGION.

BESIDES THE HEAVY RAIN THREAT...THERE IS AN ISOLATED RISK FOR
SEVERE TSRA MAINLY SOUTH OF THE VA/NC BORDER TUESDAY. SO WILL HAVE
TO WATCH FOR TURBULENCE ISSUES AND WIND SHEAR.

STILL THE MAIN ISSUE WILL BE CIGS FLUCTUATING FROM SUB 1KFT TO ABOVE
1KFT DURING PERIODS OF MODERATE TO HEAVIER RAINS INTO TUESDAY. AS IS
USUALLY THE CASE...CIGS TEND TO INCREASE WITH HEAVIER RAINS AND
MIXING...ALTHOUGH FOR MOST OF THE TIME WILL KEEP CIGS AT OR BELOW
1KFT AT ALL TAF SITES.

CONFIDENCE IS THIS SCENARIO IS HIGH.

THIS CONDITIONS COULD POSSIBLY LINGER INTO WEDNESDAY OR THURSDAY
DEPENDING ON THE EVENTUAL MOVEMENT OF THE SYSTEMS AND EXTENT OF
COOL AIR WEDGING THAT OCCURS IN THE FORECAST AREA BEHIND THE COOL
FRONT BEFORE THE TROPICAL SYSTEM AND SLOWLY MOVING CLOSED UPPER
LOW PRESSURE SYSTEM FINALLY CLEAR THE AREA.

&&

.HYDROLOGY...
AS OF 1053 PM EDT MONDAY...

EXCESSIVE RAINFALL EXPECTED TONIGHT AND TUESDAY AS REMNANTS OF LEE
INTERACT WITH FRONTAL ZONE. EXCESSIVE RAINFALL EXPECTED TONIGHT
AND TUESDAY AS REMNANTS OF LEE INTERACT WITH FRONTAL ZONE. HAVE
UPDATED EXPECTED PRECIPITATION AMOUNTS THROUGH WEDNESDAY WITH THE
LATEST GUIDANCE FROM HPC. THROUGH WEDNESDAY...ADDITIONAL RAINFALL
WILL BE GREATEST ALONG A LINE FROM NEAR ROANOKE VIRGINIA TO
LEWISBURG WEST VIRGINIA. HERE ANOTHER 5 TO 6 INCHES ARE EXPECTED.
ELSEWHERE ACROSS THE REGION...ADDITIONAL AMOUNTS OF 3 TO 5 INCHES
ARE EXPECTED. THIS SETUP MAY BE A TWO FOLD PROBLEM WITH FLASH
FLOODING POSSIBLE IN ANY HIGHER CONVECTIVE BANDS THAT FORM...THEN
JUST THE SHEAR AMOUNT OF RAIN OVER THE NEXT 36 HOURS COULD LEAD TO
MAIN STEM FLOODING ALONG LARGER CREEKS AND INTO THE RIVERS. THIS
SETUP MAY BE A TWO FOLD PROBLEM WITH FLASH FLOODING POSSIBLE IN
ANY HIGHER CONVECTIVE BANDS THAT FORM...THEN JUST THE SHEAR AMOUNT
OF RAIN OVER THE NEXT 36 HOURS COULD LEAD TO MAIN STEM FLOODING
ALONG LARGER CREEKS AND INTO THE RIVERS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH THROUGH LATE TUESDAY NIGHT FOR VAZ007-
     009>020-022>024-032>035-043>047-058-059.
NC...FLASH FLOOD WATCH THROUGH LATE TUESDAY NIGHT FOR NCZ001>006-
     018>020.
WV...FLASH FLOOD WATCH THROUGH LATE TUESDAY NIGHT FOR WVZ042>045.

&&

SYNOPSIS...PM
NEAR TERM...DS/KK
SHORT TERM...PM
LONG TERM...PM
AVIATION...DS/KK
HYDROLOGY...
Hazardous weather outlook, Sep 5, 7:04 PM EDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
704 PM EDT MON SEP 5 2011

NCZ001-018-VAZ007-009>012-015-WVZ042>045-062315-
ASHE-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-GRAYSON-MERCER-SUMMERS-
MONROE-GREENBRIER-
704 PM EDT MON SEP 5 2011

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TUESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

FLASH FLOOD WATCH THROUGH TUESDAY NIGHT. FLASH FLOODING
  POSSIBLE ON SMALL STREAMS. SIGNIFICANT RISES LIKELY ON AREA
  RIVERS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-062315-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
704 PM EDT MON SEP 5 2011

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TUESDAY NIGHT...
...TORNADO WATCH 844 IN EFFECT UNTIL 4 AM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   FLASH FLOOD WATCH.

IN ADDITION TO THE FLOOD THREAT...ISOLATED TORNADOES ARE ALSO
   POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

FLASH FLOOD WATCH THROUGH TUESDAY NIGHT.  FLASH FLOODING
  POSSIBLE ON SMALL STREAMS. SIGNIFICANT RISES LIKELY ON AREA
  RIVERS.

  IN ADDITION TO THE FLOOD THREAT...ISOLATED TORNADOES ARE ALSO
  POSSIBLE TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NCZ002-VAZ013-014-016>020-022>024-062315-
ALLEGHANY NC-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
704 PM EDT MON SEP 5 2011

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TUESDAY NIGHT...
...TORNADO WATCH 844 IN EFFECT UNTIL 4 AM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

FLASH FLOOD WATCH THROUGH TUESDAY NIGHT. FLASH FLOODING
  POSSIBLE ON SMALL STREAMS. SIGNIFICANT RISES LIKELY ON AREA
  RIVERS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Sep 5, 8:17 PM EDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
817 PM EDT MON SEP 5 2011

VAZ023-024-033>035-044-045-060045-
AMHERST VA-BEDFORD VA-BOTETOURT VA-CAMPBELL VA-FRANKLIN VA-
PITTSYLVANIA VA-ROCKBRIDGE VA-
817 PM EDT MON SEP 5 2011

...SHOWERS WITH HEAVY RAIN WILL AFFECT AMHERST...BEDFORD...
BOTETOURT...CAMPBELL...FRANKLIN...PITTSYLVANIA AND ROCKBRIDGE
COUNTIES...

AT 815 PM EDT...SHOWERS WITH HEAVY RAIN WERE ALONG A LINE FROM
GLASGOW TO 4 MILES NORTHWEST OF ROCKY MOUNT...MOVING EAST AT 25 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE SHOWERS. VERY HEAVY RAIN
WILL FALL FROM THESE SHOWERS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE SHOWERS WILL BE NEAR SNOWDEN AROUND 825 PM...SMITH MOUNTAIN
LAKE AROUND 830 PM...D-DAY MEMORIAL AROUND 835 PM...AND COLEMAN
FALLS AROUND 845 PM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

LAT...LON 3695 7941 3697 8007 3767 7948 3771 7901
      3770 7898 3757 7890

AMS
Special weather statement, Sep 5, 9:01 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
901 PM EDT MON SEP 5 2011

NCZ002-003-019-060130-
ALLEGHANY NC-SURRY NC-WILKES NC-
901 PM EDT MON SEP 5 2011

...A SHOWER WITH HEAVY RAIN WILL AFFECT ALLEGHANY...SURRY AND WILKES
COUNTIES...

AT 857 PM EDT...A SHOWER WITH HEAVY RAIN WAS LOCATED 7 MILES
NORTHEAST OF NORTH WILKESBORO...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS SHOWER. VERY HEAVY RAIN
WILL FALL FROM THIS SHOWER...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS SHOWER WILL BE NEAR TRAPHILL AROUND 910 PM...BENHAM AROUND 915
PM...STATE ROAD AROUND 920 PM...MOUNTAIN PARK AROUND 925 PM AND
BOTTOM AROUND 930 PM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

LAT...LON 3632 8123 3656 8086 3651 8044 3616 8104

AMS
Special weather statement, Sep 5, 9:20 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
920 PM EDT MON SEP 5 2011

NCZ003>005-019-020-060215-
ROCKINGHAM NC-STOKES NC-SURRY NC-WILKES NC-YADKIN NC-
920 PM EDT MON SEP 5 2011

...STRONG THUNDERSTORMS WILL AFFECT ROCKINGHAM...STOKES...SURRY...
WILKES AND YADKIN COUNTIES...

AT 915 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 6 MILES
SOUTHEAST OF BOOMER TO 12 MILES SOUTH OF WINSTON-SALEM...MOVING
NORTHEAST AT 45 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR WINDY GAP AND BUCK SHOALS AROUND 925
PM...YADKINVILLE AND BROOKS CROSSROADS AROUND 930 PM...ROARING RIVER
AND CLINGMAN AROUND 935 PM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

LAT...LON 3602 8126 3656 8059 3649 7963 3624 7984
      3626 8044 3614 8044 3610 8050 3604 8050
      3605 8099 3603 8106

AMS
Special weather statement, Sep 5, 9:24 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
924 PM EDT MON SEP 5 2011

VAZ033>035-045-060200-
AMHERST VA-BEDFORD VA-CAMPBELL VA-FRANKLIN VA-
924 PM EDT MON SEP 5 2011

...SHOWERS WITH HEAVY RAIN WILL AFFECT AMHERST...BEDFORD...CAMPBELL
AND FRANKLIN COUNTIES...

AT 920 PM EDT...SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAIN
WERE ALONG A LINE FROM 9 MILES NORTHEAST OF FORKS OF BUFFALO TO
PENHOOK...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE SHOWERS AND STORMS.
VERY HEAVY RAIN WILL FALL FROM THESE SHOWERS...AND WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THESE SHOWERS WILL BE NEAR BOONSBORO AND LOWESVILLE AROUND 930
PM...ELON AROUND 935 PM...FOREST AROUND 940 PM...CLIFFORD AROUND 945
PM...AMHERST...AND TIMBERLAKE AROUND 950 PM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

LAT...LON 3779 7909 3772 7906 3770 7898 3756 7890
      3744 7902 3742 7901 3717 7920 3712 7932
      3713 7934 3712 7938 3711 7937 3703 7951
      3704 7959 3699 7961 3689 7985 3781 7913

AMS
Local storm report, Sep 5, 9:33 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
933 PM EDT MON SEP 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 PM     TSTM WND DMG     1 S BEDFORD CITY        37.32N 79.52W
09/05/2011                   BEDFORD            VA   911 CALL CENTER

            ONE TREE DOWN ON ROUTE 43 JUST SOUTH OF BEDFORD

&&

PW
Special weather statement, Sep 5, 10:00 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1000 PM EDT MON SEP 5 2011

VAZ034-035-045>047-060300-
AMHERST VA-APPOMATTOX VA-BEDFORD VA-BUCKINGHAM VA-CAMPBELL VA-
1000 PM EDT MON SEP 5 2011

...STRONG THUNDERSTORMS WILL AFFECT AMHERST...APPOMATTOX...BEDFORD...
BUCKINGHAM AND CAMPBELL COUNTIES...

AT 957 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 6 MILES
NORTHEAST OF CLIFFORD TO EVINGTON...MOVING EAST AT 25 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR FALCONERVILLE...AMHERST...AND EVINGTON
AROUND 1005 PM...NEW GLASGOW...AND LYNCHBURG AROUND 1010
PM...MADISON HEIGHTS AROUND 1015 PM...AND RUSTBURG AROUND 1030 PM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

LAT...LON 3733 7847 3733 7852 3737 7859 3728 7866
      3722 7941 3772 7905 3770 7898 3756 7890
      3754 7885 3764 7882 3764 7872 3770 7869
      3769 7865 3771 7866 3776 7861 3776 7851
      3780 7849 3774 7842 3769 7824 3764 7824

AMS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Greensboro/Hi Pt, NC (KGSO), 00:00Z

2.1 hours before the tornado, 88 km from the path. September 6, 2011.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2011-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1522 joules per kilogram, CIN -14, lifted condensation level 698 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2011-09-06The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 209 square meters per square second, 0 to 6 km bulk shear 48 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1522 J/kg
Mixed-layer CIN
-14 J/kg
Surface CAPE
847 J/kg
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
48 kt
0-1 km bulk shear
26 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
2.1
Supercell composite
9.5
0-3 km lapse rate
5.5 K/km

Open this sounding in Storm Lab

Greensboro/Hi Pt, NC (KGSO), 12:00Z

9.9 hours after it, 88 km from the path. September 6, 2011.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1434 joules per kilogram, CIN 0, lifted condensation level 515 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-09-06The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 246 square meters per square second, 0 to 6 km bulk shear 40 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1434 J/kg
Mixed-layer CIN
0 J/kg
Surface CAPE
824 J/kg
Mixed-layer LCL
515 m above ground
0-6 km bulk shear
40 kt
0-1 km bulk shear
34 kt
0-1 km storm-relative helicity
246 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
1.9
Supercell composite
11.1
0-3 km lapse rate
5.4 K/km

Open this sounding in Storm Lab

The radar

The Roanoke radar (KFCX), 60 km away, was scanning. The volume nearest the touchdown began at 02:01 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
23:05 UTCTSTM WND DMG3 Ene WillisFloyd, VATREE DOWN ON A POWER LINE AND ALSO FELL ON A HOUSE ON HARRIS HOLLOW ROAD.
23:25 UTCTSTM WND DMG1 Sse FloydFloyd, VATREE DOWN ON WOODS GAP ROAD.
23:34 UTCTSTM WND DMG1 Wnw Max MeadowsWythe, VAONE LARGE TREE FELL AND TOOK DOWN TWO POWER LINES ON GROVE STREET
02:03 UTCTORNADO 0CanaCarroll, VA*** 2 INJ *** ROOF BLOWN OFF GAS STATION
02:10 UTCTORNADOE CanaCarroll, VADAMAGE FROM POSSIBLE TORNADO. GAS STATION PUMPS BLOWN AWAY WITH SIGNIFICANT DAMAGE TO STATION. MANY TREES AND POWER LINES DOWN. OTHER STRUCTURES DAMAGED.
02:11 UTCTSTM WND DMG5 Nnw CanaCarroll, VATHUNDERSTORM WINDS BLEW TREES DOWNA ACROSS ROUTE 52 BETWEEN HILLSVILLE AND CANA.
02:28 UTCFLASH FLOOD1 Wnw Fancy GapCarroll, VAWATER WAS FLOWING ACROSS CHANCES CREEK ROAD.
02:28 UTCFLASH FLOOD5 Nnw CanaCarroll, VASTREAMS OVERFLOWED THEIR BANKS AND CROSSED ROUTE 52 BETWEEN HILLSVILLE AND CANA.
03:15 UTCTSTM WND DMG4 Ene WillisFloyd, VATREE DOWN ON UNION SCHOOL ROAD.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2011 tornado in VirginiaEvery tornado in Virginia since 1950Warnings in force in Virginia nowThe forecast where you are

The other tornadoes of September 5, 2011

8 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
September 512:00 PM CDTEF0Hale, AL3.450$12,000
September 512:57 PM CDTEF0Jackson, FL0.325$1,000
September 53:11 PM EDTEF1Cherokee, GA28.44401$20 million
September 55:16 PM EDTEF0Newberry, SC0.150
September 55:20 PM EDTEF1Wilkes, NC1.3250$850,000
September 56:05 PM EDTEF0Fluvanna, VA0.9100$10,000
September 57:51 PM EDTEF0Union, NC0.540
September 58:53 PM EDTEF0Stanly, NC4.2100$35,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.